Advertisement

loader

Talk

Advanced search

galpseud tablets and bf?

(12 Posts)
nicm Thu 10-Sep-09 21:55:17

evening all,

i've been given these tablets for fluid in my ear. the doc said they were fine to take while bf but ages ago a different doctor said i couldn't have them while bf. so i googled them and still not sure so i called back into the surgery today. i was talking to the nurse and the receptionist and they said that they shouldn't be taken as they 'can dry everything up'. i then said that ds was 16 months and only feeding once/twice a day and would this be an issue. they then decided it was ok after checking something on the computer and said that they would be inclined to give a cup of milk at this age but it should be ok.

sorry for the waffle but what do you think? don't want to stop feeding now as ds is teething like mad and this comforts/helps him.

thanks

nicm

nicm Thu 10-Sep-09 22:23:56

bump as i would like to start the tablets tonight if i could? thanks

Iggi999 Thu 10-Sep-09 22:25:58

Hi nicm, is the worry that the tablets will stop your milk supply, or that they will "cross over" in the milk to your ds? Whether it's worth risk or not for me would prob depend on that.. It's bloody annoying how opinion differs on what's safe to take and what isn't, I had lots of conflicting advice from gps and pharmacists while feeding - eg one gp told me to get x for hayfever, pharmacist told me I could have nothing. If you don't have to take the tablets too often each day, maybe you could time them to have minimal impact on the feeding? Sorry don't have definitive answer!

thisisyesterday Thu 10-Sep-09 22:26:19

have just asked on facebook as have a few friends who are bfc's and have copies of hales medication and mother's milk.

will let yo kmow if i get an answer before i go to bed in a while

nicm Thu 10-Sep-09 22:59:46

thanks for the replies, it's a worry more that my milk will dry up. as he feeds so little i could take them after i fed him or well before it. it's hard to know what to do or just take painkillers and hope it clears up on its own?!

thisisyesterday Thu 10-Sep-09 23:10:23

ok, the active ingredient, pseudoephedrine can affect milk supply.

however, i have found several people who have taken it, none of whom have had that side-effect. but that doens't mean you wouldn/t.

if it did affect your supply you would probably just find that your little boy wanted to feed more frequently to make up for it.
also, apparently likely to have less effect at this stage of nursing than if you were in the early stages, with a newborn

thisisyesterday Thu 10-Sep-09 23:12:03

Milk supply: Pseudoephedrine (Sudafed) may reduce milk supply. Thomas Hale Ph. D., a renowned breastfeeding pharmacologist (Breastfeeding Pharmacology), has recently said that he recommends using caution with Sudafed or any product containing pseudoephedrine:

"Preliminary studies from our laboratories suggest that in some mothers, a significant reduction in milk volume and prolactin levels may result following exposure to pseudoephedrine. While the amount of pseudoephedrine in milk is not clinically relevant, the reduction in milk supply is concerning." (Medications' and Mothers' Milk by Thomas Hale, PhD, 2002 edition, p. 605.)

Dr. Hale was speaking of this study, which is now complete: Aljazaf K, et. al. Pseudoephedrine: effects on milk production in women and estimation of infant exposure via breastmilk. Br J Clin Pharmacol. 2003 Jul;56(1):18-24.

If you do take pseudoephedrine and notice a drop in milk supply (many moms do not, but recent research shows that it can decrease milk supply by as much as 30%), simply stop the medication and take measures to increase milk supply - the problem should resolve fairly quickly.

Be very cautious about taking pseudoephedrine on a regular basis, as it has the potential to permanently decrease your milk supply. Regular use of pseudoephedrine (120 mg/day) has been used to decrease milk production in moms with overproduction, where the usual methods to regulate milk production were not working.

thisisyesterday Thu 10-Sep-09 23:13:24

the study used b Hale however, was only on 8 people hmm so maybe not that reliable anyway!

tiktok Thu 10-Sep-09 23:13:38

nicm - you can check here yourself.

ttp://toxnet.nlm.nih.gov/cgi-bin/sis/htmlgen?LACT

The active ingredient in these tabs is pseudoephedrine.

This can have a drying up effect, according to that website.

There are other alternatives to this drug.

The doctor's surgery have no business telling you to (effectively) stop bf.

nicm Thu 10-Sep-09 23:25:14

thank you both-now i'm not sure if i should take it or not???!!! what do you both think? should i risk it or not? don't want my supply to dry up as i don't think ds feeds enough now really for it to recover. only normally twice a day now unless he is teething badly.

tiktok Thu 10-Sep-09 23:27:52

If you're concerned, then you can wait until tomorrow (unless you are in severe pain) and call the doc's surgery to ask for alternative medication....explain you have had conflicting information and you would prefer something you can take in confidence.

You might also mention the stupid 'cup of milk' comment, too

nicm Thu 10-Sep-09 23:34:16

thank you, will just take pain killers and call the hv in the morning. she's great with bf and will hopefully get me something tomorrow. if not i'll have to wait until monday as it takes 24/48 hours for prescription.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now